Nebraska, 2013

Flood and Hail in Nebraska, April 8 to 9, 2013

April 8 to 9, 2013 · NWS GID · 33 events in 15 counties and zones

For roughly seven hours on this Monday night and early Tuesday morning, the first widespread severe thunderstorm event of 2013 impacted mainly the northwest two-thirds of the 24-county area, largely focused northwest of a line from Alma-Hastings-Osceola along a very strong cold front advancing southeast through the region. Between 9 PM and 4 AM CDT, several rounds of multicell storms along with…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For roughly seven hours on this Monday night and early Tuesday morning, the first widespread severe thunderstorm event of 2013 impacted mainly the northwest two-thirds of the 24-county area, largely focused northwest of a line from Alma-Hastings-Osceola along a very strong cold front advancing southeast through the region. Between 9 PM and 4 AM CDT, several rounds of multicell storms along with a few embedded supercell structures tracked north to northeast across the area, resulting in multiple reports of severe-criteria hail ranging from quarter to golf ball size and damaging winds of at least 60-70 MPH. Some of the most extensive damage occurred in Kearney around 1 AM CDT, due to measured wind gusts up to 76 MPH and hail up to golf ball size. In addition to considerable tree damage within the city, a mobile home was destroyed and several buildings on the University of Nebraska-Kearney campus sustained damage. This included the university library where a portion of the roof was ripped off, resulting in water damage to over 6,000 books. There were also several reports of severe winds and damage in and near Holdrege between 12-1 AM CDT, including a measured 74 MPH gust at the airport, a semi truck blown over on Highway 6/34 a few miles southwest of town and a large metal outbuilding destroyed a few miles northeast of town. Other severe weather reports during the night included quarter size hail at the Hastings NWS office and golf ball size hail in Phillips. In addition to hail and wind, widespread rainfall of 1-3 inches resulted from multiple storms training over the same general southwest-to-northeast corridor, with most 2+ inch amounts concentrated within 15 miles either side of a line extending from near Holdrege-Cairo-Fullerton. A few observers reported totals in excess of 3 inches, including 3.61 near Rockville and 3.41 near Scotia. Although flooding issues were held to a minimum, water was reported over a road near St. Libory.

The first storms of the evening developed near and north of the Interstate 80 corridor between 9 PM and midnight CDT. Some of these initial storms exhibited low-level rotation on radar, and were likely near-surface based in an environment featuring temperatures in the low-60s and dewpoints in the upper-50s, although no tornadoes were reported. After midnight CDT, storms gradually tended to become more elongated and elevated as they were undercut by the surging cold front, although interactions with this front likely enhanced the damaging winds in the Holdrege and Kearney areas. Around 4 AM CDT, the last severe-warned storm exited the local area eastward out of Polk County, and thereafter only a few weak storms lingered through sunrise. As evidence of the strength of the cold front, 4 AM CDT temperatures across South Central Nebraska ranged from 33 degrees at Ord, to 44 at Hastings, to 66 at Hebron. On the mesoscale, the primary trigger for this long-lasting severe weather episode was pronounced low-to-mid level warm air advection and resultant upglide over the top of the surging surface cold front, which effectively bisected Nebraska from southwest-to-northeast at sunset. After dark, an 850 millibar low level jet ramped up to around 40 knots, resulting in a rapid uptick in convection. Around midnight, most unstable CAPE values averaged around 1000 J/kg in the presence of very strong 0-6 kilometer vertical wind shear of 60-70 knots. On the synoptic scale, this event occurred downstream from an expansive, highly-amplified mid level trough centered near the Four Corners, and in the presence of low-amplitude shortwave troughs ejecting northeast from the parent system into the Central Plains on strengthening southwesterly flow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 8, 5:11 AM CST, 49 minutes earlier.

Area forecast discussion, Apr 8, 5:11 AM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
611 AM CDT MON APR 8 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 500 AM CDT MON APR 8 2013

THIS FORECAST IS FULL OF CHALLENGES INCLUDING MORNING
FOG/POTENTIALLY DENSE...LOW STRATUS THAT WILL HOLD HIGH
TEMPERATURES DOWN IF IT FAILS TO BURN OFF...LITTLE IF ANY CHANCE OF
THUNDERSTORMS BEFORE 7 PM...BUT THEN A POTENTIAL EXPLOSION OF
SEVERE THUNDERSTORMS DURING THE EVENING AND OVERNIGHT HOURS.

A LOW STRATUS DECK ENCOMPASSES MUCH OF THE CENTRAL PLAINS FROM
OKLAHOMA INTO SOUTHERN NEBRASKA...AND IT HAS BEEN RAPIDLY EXPANDING
NORTH OVER THE PAST FEW HOURS. THERE HAS ALSO BEEN PATCHY DENSE FOG
EXPANDING NORTH...PRIMARILY IMPACTING LOW LYING LOCATIONS...BUT
EXPECT DENSE FOG WILL CONTINUE TO EXPAND IN COVERAGE AREA AND THUS A
DENSE FOG HEADLINE IS NEEDED. THE LIGHT TO AT TIMES CALM WIND ALONG
WITH LAST EVENINGS RAIN MAKING FOR A WET SURFACE...AND WARM AIR
ADVECTION RESULTING IN INCREASED MOISTURE...ARE ALL SETTING US UP
FOR FOG. THE FOG MAY TAKE SOME TIME TO BURN OFF AS IT IS MORE OF AN
ADVECTION FOG RATHER THAN RADIATION FOG. THE LOW STRATUS DECK MAY
ALSO BE RATHER STUBBORN AND CONFIDENCE IS LOW WITH REGARD TO HOW
QUICKLY THE STRATUS WILL BURN OFF OR IF IT WILL EVEN BURN OFF.
FORECAST MODELS INDICATE THAT THE STRATUS STANDS THE BEST CHANCE OF
BURNING OFF ACROSS OUR FAR WESTERN ZONES AND NORTHERN ZONES.
THEREFORE...ACTUALLY WENT A FEW DEGREES WARMER FOR OUR NORTHWEST
ZONES. CURRENT FORECAST IS CALLING FOR HIGHS IN THE LOWER 70S FOR
MOST LOCATIONS...BUT IF THE STRATUS FAILS TO BURN OFF...HIGHS WOULD
LIKELY ONLY BE IN THE LOWER TO MID 60S.

WE WILL LACK THE NECESSARY FORCING FOR SHOWERS AND THUNDERSTORMS
THROUGH MUCH OF THE DAY ACROSS OUR FORECAST AREA. AFTERNOON
THUNDERSTORMS WILL FOCUS ACROSS WESTERN NEBRASKA ALONG THE ADVANCING
COLD FRONT AND ALSO ACROSS EASTERN COLORADO INTO NORTHWEST KANSAS IN
ASSOCIATION WITH HEIGHT FALLS AS THE UPPER SYSTEM DEEPENS OVER THE
ROCKIES. THERE MAY BE A FEW SPRINKLES OUT OF OUR STRATUS DECK...BUT
NOTHING WORTH WORRYING ABOUT. THEREFORE...MOST AREAS SHOULD BE DRY
THROUGH AT LEAST 6 OR 7 PM.

THIS EVENING INTO TONIGHT...THINGS GET INTERESTING FAST DUE TO THE
STRENGTHENING LOW LEVEL JET. A 50 KT 850 MB LOW LEVEL JET ACROSS
CENTRAL KANSAS WILL NOSE INTO NORTH CENTRAL KANSAS AND SOUTH CENTRAL
NEBRASKA OVERNIGHT RESULTING IN STRONG WARM AIR ADVECTION AND
NORTHWARD MOISTURE TRANSPORT ALONG WITH GOOD OVERRUNNING. IT IS A
CLASSIC SET UP FOR ELEVATED SEVERE THUNDERSTORMS OVER OUR FORECAST
AREA. THERE WILL BE GOOD ELEVATED INSTABILITY WITH MUCAPE VALUES OF
OVER 2000 J/KG FROM AROUND INTERSTATE 80 SOUTH. DEEP LAYER 0-6 KM
WIND SHEAR IS ALSO IMPRESSIVE AT 45 TO 55 KTS. HAIL WILL BE THE
PRIMARY THREAT AND COULD SEE SEVERAL GOLF BALL SIZED HAIL REPORTS
COME IN FROM PORTIONS OF OUR FORECAST AREA ON A SET UP LIKE THIS.
EXPECT THUNDERSTORMS WILL BE WIDESPREAD BY LATE EVENING INTO THE
EARLY MORNING PRE DAWN HOURS. AM NOT EXPECTING MUCH OF A TORNADO
THREAT FOR OUR AREA DUE TO THE LATE INITIATION TIME...PRIMARILY
AFTER DARK...AND THE STORMS BEING MORE ELEVATED. THERE WILL BE A
SEVERE WIND THREAT DUE TO THE STRENGTH OF THE DOWNDRAFTS IN THESE
BIGGER THUNDERSTORMS...BUT AGAIN THE PRIMARY THREAT WILL LIKELY BE
THE BIG HAIL.

ONE FINAL CONCERN TO FINISH OUT THE NIGHT WILL BE THE POSSIBLE
PRECIPITATION TYPE CHANGE OVER FROM RAIN TO SOMETHING FROZEN ACROSS
OUR FAR NORTHWESTERN ZONES...PLACES LIKE GOTHENBURG AND ORD. THE
FORECAST MODELS ALL BRING THE COLD AIR IN RATHER QUICKLY OVERNIGHT
AND SFC TEMPERATURES SHOULD FALL TO AROUND FREEZING OR JUST BELOW
FREEZING ACROSS THESE FAR NORTHWESTERN ZONES PRIOR TO DAWN. THE AIR
ALOFT AT 700 MB IS MUCH TOO WARM FOR SNOW. THE COLD LAYER QUICKLY
DEEPENS MAKING SLEET A POSSIBILITY. WILL STAY AWAY FROM FREEZING
RAIN AT THE ONSET AS SFC OBJECTS WILL LIKELY INITIALLY BE TOO WARM
TO ALLOW RAIN TO FREEZE...BUT FREEZING RAIN COULD QUICKLY BECOME A
PROBLEM ON TUESDAY.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 500 AM CDT MON APR 8 2013

NEEDLESS TO SAY...THE TUESDAY DAYTIME INTO WEDNESDAY NIGHT TIME
FRAME HAS SUDDENLY BECOME ONE OF THE MOST CHALLENGING 36 HOUR
PERIODS THIS FORECASTER HAS SEEN IN QUITE AWHILE...WITH INCREASING
CONCERNS FOR A POTENTIALLY DICEY COMBINATION OF THUNDERSTORMS
ALONG WITH A WINTRY MIX OF SLEET...SNOW AND POSSIBLY A LIGHT GLAZE
OF FREEZING RAIN/FREEZING DRIZZLE...NOT TO MENTION AT LEAST A
BRIEF SURGE OF ADVISORY-LEVEL WINDS...AS A VERY STRONG SPRING COLD
FRONT SLAMS ACROSS THE CWA FROM NORTHWEST TO SOUTHEAST. EVEN 24
HOURS OUT FROM THE START OF THIS PERIOD...THE DETAILS REGARDING
TIMING OF PRECIP-TYPE CHANGEOVER AND THE TOTAL ACCUMULATION
POTENTIAL OF SNOW/SLEET/ICE IS A LOW CONFIDENCE VENTURE. ALTHOUGH
THE RAW FORECAST PRODUCTS/HAZARDOUS WEATHER OUTLOOK HAVE BEEN
BEEFED UP REGARDING THE WINTRY MIX POTENTIAL...HAVE HELD OFF ON
ANY FORMAL WINTER/WIND HEADLINES FOR NOW GIVEN THE LEVEL OF
UNCERTAINTY AND THE FACT THAT THERE IS ALREADY PLENTY OF WX ISSUES
INVOLVING FOG/SEVERE STORMS GOING ON IN THE SHORT TERM PERIOD
DESCRIBED ABOVE.

FOCUSING ON THE BIG PICTURE ALOFT...VARIOUS 00Z MODELS SUCH AS THE
ECMWF/GFS/NAM ARE IN PRETTY GOOD AGREEMENT AT 12Z TUESDAY
MORNING...PLACING THE CENTER OF THE 500MB CLOSED LOW ASSOCIATED
WITH THE EXPANSIVE WESTERN CONUS TROUGH OVER THE 4-CORNERS
AREA...WHILE AT THE SURFACE AT 12Z...A SHARP INVERTED TROUGH/COLD
FRONT WILL EXTEND NORTHEASTWARD FROM A ROUGHLY 996 MILLIBAR SURFACE
LOW IN THE SOUTHWEST KS/OK PANHANDLE AREA...WITH THE EDGE OF THIS
SHARP FRONT ALREADY WELL INTO AT LEAST THE NORTHWEST 1/3 TO 1/2 OF
THE CWA AT SUNRISE...MARKED BY AN ABRUPT INCREASE IN NORTH WINDS
WITH SUSTAINED SPEEDS PUSHING/BRIEFLY EXCEEDING 30 MPH AND GUSTS
40+ MPH...AS AN INTENSIFYING SURFACE PRESSURE GRADIENT SETS UP TO
THANKS TO A STOUT 1038MB SURFACE HIGH PUSHING DOWN FROM THE EASTERN
MT AREA. AS THE DAY WEARS ON...THE LARGE SCALE TROUGH/CLOSED LOW
WILL ONLY TREK SLOWLY NORTHEAST TO NEAR THE WY/CO/NE
BORDER...WHILE FORCING ALOFT REMAINS STRONG AS THE EXIT REGION OF
A 100 KT 300 MB JET POKES UP INTO WESTERN KS. INSTABILITY-
WISE...THE LATEST 06Z NAM ADVERTISES AT LEAST 500-1200 J/KG MUCAPE
IN THE 850-700MB LAYER LINGERING ACROSS MUCH OF THE CWA THROUGH AT
LEAST EARLY AFTERNOON...AND AT LEAST A FEW HUNDRED J/KG HOLDING ON
WELL INTO THE AFTERNOON WELL BEHIND THE SURFACE COLD FRONT IN
WESTERN COUNTIES. ONE HUGE QUESTION MARK DURING THE DAYTIME HOURS
IS WHAT EFFECT AN EXPANSIVE MID LEVEL DRY SLOT WILL HAVE...AS THIS
COULD CUT DOWN ON THE COVERAGE OF CONVECTIVE ELEMENTS DURING THE
DAY...AND RESULT IN ALMOST MORE OF A WIDESPREAD COVERAGE OF
DRIZZLE/FREEZING DRIZZLE DURING THE DAY DEPENDING ON SURFACE
TEMPERATURES. HOWEVER...GIVEN THE STRENGTH OF FORCING EXPECT AT
LEAST WEAK CONVECTION TO MAINTAIN ITSELF WELL BEHIND THE LOW LEVEL
COLD AIR SURGE THROUGH THE DAY...THUS PRESENTING THE DISTINCT
POSSIBILITY OF ACCUMULATING SLEET AND PROBABLY A LESSER CHANCE BUT
STILL POSSIBLE...FREEZING RAIN...WITH AT LEAST A FEW HUNDREDTHS OF
ICING POSSIBLE MAINLY ON ELEVATED SURFACES GIVEN THE WARM
ANTECEDENT GROUND TEMPERATURES. WHETHER PRECIPITATION IS MORE
CONVECTIVE IN NATURE...OR MORE DRIZZLY STRATIFORM...WILL LIKELY BE
ONE OF THE BIG FACTORS IN DECIDING WHETHER SLEET OR LIGHT FREEZING
RAIN IS THE MAIN STORY BEHIND THE SURGING COLD FRONT DURING THE
DAY. AS FOR SEVERE STORM POTENTIAL...CERTAINLY ALMOST ANYWHERE
ACROSS ROUGHLY THE SOUTHEAST 1/2 OF THE CWA COULD SEE HAIL TO
AROUND QUARTER SIZE MAINLY IN THE MORNING FROM ELEVATED
STORMS...BUT GENERALLY THINK THAT ANY HIGHER-END AFTERNOON
SURFACE-BASED THREAT FOR BOTH HAIL/DAMAGING WINDS SHOULD JUST
BARELY FOCUS EAST-SOUTHEAST OF THE CWA AHEAD OF THE MAJOR COLD
FRONT. AS A RESULT...WILL BE DOWNPLAYING ANY TUESDAY TORNADO
POTENTIAL IN THE LATEST HWO. GETTING INTO TUESDAY NIGHT AND
WEDNESDAY...THE VERY SLOW MOVING MID/UPPER TROUGH AXIS FINALLY
EDGES EASTWARD MORE OVER THE HEART OF NEB/KS. AS COLDER AIR
FILTERS EAST...ANY THUNDERSTORM THREAT SHOULD WANE BY LATE TUESDAY
AFTERNOON...ALTHOUGH NEXT SHIFTS MAY NEED TO CONSIDER LINGERING A
STORM MENTION INTO EASTERN ZONES IN THE EVENING.
OTHERWISE...CONTINUED FORCING/MID LEVEL DEFORMATION WILL KEEP
SLEET/SNOW AND POSSIBLE LIGHT ICING CONCERNS GOING STRONG WELL
INTO TUESDAY NIGHT...ALTHOUGH BY WEDNESDAY DAYTIME EXPECT MAINLY
JUST LINGERING LIGHT SNOW ESPECIALLY IN EASTERN/NORTHERN ZONES.
THIS LIGHT SNOW POSSIBILITY LINGERS INTO WEDNESDAY NIGHT AS THE
MAIN 500MB VORT MAX FINALLY PASSES OVER THE HEART OF THE CWA...AND
FOR THURSDAY DAYTIME HAVE ONLY LEFT A SLIGHT CHANCE OF A
FLURRY/SPRINKLE FAR NORTHEAST.

A VERY ROUGH/PRELIMINARY STAB AT TOTAL SLEET/SNOW ACCUMULATION
FROM TUESDAY MORNING THROUGH THURSDAY MORNING HAS 1.5 TO 2.5
INCHES ACROSS MUCH OF THE CWA...WITH SOME 3+ INCH AMOUNTS MOST
FAVORED NORTH OF I-80. AS FOR LIGHT ICING POTENTIAL...AMOUNTS MAY
BE OVERDONE IF SLEET/SNOW DOMINATES...BUT HAVE AT LEAST 2 TO 6
HUNDREDTHS OF AN INCH ACROSS MUCH OF THE CWA...AND CLOSER TO ONE
TENTH OF AN INCH NORTH. NEITHER THE SNOW/SLEET OR ICE SITUATION
SHOULD BE A MAJOR WARNING-MAGNITUDE EVENT GIVEN THAT ACCUMULATIONS
WILL BE SPREAD OUT OVER TIME...BUT CERTAINLY A GOOD CANDIDATE FOR
A WINTER WEATHER ADVISORY ESPECIALLY GIVEN THE STRENGTH OF
NORTH/NORTHWEST WINDS.

DESPITE ALL THE OTHER CONCERNS...DON/T WANT TO DOWNPLAY
TEMPS/RESULTANT WIND CHILLS TOO MUCH...AS THIS WILL BE A NOTABLE
BLAST OF COLD FOR EARLY APRIL AFTER THE RECENT WARMTH. EXPECT ACTUAL
HIGH TEMPS TUESDAY TO REFLECT AT LEAST A 30 DEGREE GRADIENT FROM
LOW 40S FAR NORTHWEST TO AT LEAST LOW 60S FAR SOUTHEAST...AND
STEADILY FALLING TEMPS THROUGH THE DAY MOST AREAS. ONLY HAVE HIGHS
WEDNESDAY MID-UPPER 30S MOST AREAS...WHICH COMBINED WITH
SUSTAINED 20+ MPH WINDS WILL KEEP EVEN MID AFTERNOON WIND CHILLS
BELOW 25 DEGREES MOST AREAS. HAVE HIGHS REBOUNDING INTO ONLY THE
LOW-MID 40S MOST AREAS FOR THURSDAY.

TAKING A VERY SHORT LOOK BEYOND THURSDAY...KEPT THE THURSDAY NIGHT
THROUGH FRIDAY NIGHT TIME FRAME VOID OF ANY PRECIP MENTION AS THE
MID LEVEL TROUGH FINALLY MOVES OFF TO THE EAST...AND HELD ONTO
SOME VERY LOW CONFIDENCE 20-30 PERCENT RAIN CHANCES IN THE SAT-SAT
NIGHT TIME FRAME AS SOME WEAK WAVES PASS THROUGH WEST-NORTHWEST
FLOW. TEMP-WISE FRIDAY-SUNDAY WILL AIM FOR A RETURN TO
SPRING...CLIMBING FROM NEAR 50...TO NEAR 60...TO NEAR 70 EACH
SUBSEQUENT DAY.

&&

.AVIATION...(FOR THE 06Z KGRI TAF THROUGH 06Z MONDAY NIGHT)
ISSUED AT 108 AM CDT MON APR 8 2013

THE PRIMARY CONCERN OVER THE NEXT FEW HOURS WILL CENTER AROUND THE
POSSIBILITY OF FOG...WHICH THUS FAR IS NOT IN THE TAF...BUT MAY
NEED TO BE ADDED. THE WIND WILL BE LIGHT...DEW POINT DEPRESSIONS
ARE LOW...AND THE RECENT RAINFALL WILL SET THE STAGE FOR POSSIBLE
FOG. IT APPEARS THAT GRAND ISLAND IS ON THE NORTHERN EDGE OF WHERE
FOG COULD DEVELOP WITH FOG MORE LIKELY SOUTH OF GRAND ISLAND. WILL
CONTINUE TO MONITOR AND MAY UPDATE THE TAF DOWN THE ROAD SHOULD
INCLUSION OF FOG BE NEEDED. THE WIND WILL BECOME MORE
PREDOMINATELY OUT OF THE SOUTHEAST BY AFTERNOON WITH A CHANCE OF
SHOWERS DURING THE EVENING HOURS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...DENSE FOG ADVISORY UNTIL 10 AM CDT THIS MORNING FOR NEZ060-072-
     073-082>084.

KS...DENSE FOG ADVISORY UNTIL 10 AM CDT THIS MORNING FOR KSZ005-006-
     017-018.

&&

SHORT TERM...WESELY
LONG TERM...PFANNKUCH
AVIATION...WESELY
Hazardous weather outlook, Apr 8, 5:43 AM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
643 AM CDT MON APR 8 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
091200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
643 AM CDT MON APR 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF FOG WILL CONTINUE IN SOME AREAS THROUGH MID
MORNING...PRIMARILY ALONG AND SOUTH OF A LINE RUNNING FROM
LEXINGTON...TO GRAND ISLAND...TO FULLERTON...AND INCLUDING NORTH
CENTRAL KANSAS. VISIBILITY REDUCTIONS TO AROUND ONE QUARTER TO ONE HALF
MILE WILL BE POSSIBLE. A DENSE FOG ADVISORY IS IN EFFECT FOR
SOUTHWEST PORTIONS OF THE OUTLOOK AREA THROUGH 10 AM.

THIS EVENING...SEVERE THUNDERSTORMS ARE EXPECTED TO
DEVELOP...PRIMARILY AFTER 7 PM. THE PRIMARY SEVERE WEATHER THREAT
WILL BE LARGE HAIL TO AROUND THE SIZE OF GOLF BALLS. THUNDERSTORM
WIND GUSTS TO AROUND 60 MPH WILL ALSO BE POSSIBLE. THE THREAT OF
SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS.
LOCALIZED HEAVY RAIN OF OVER 2 INCHES MAY RESULT IN LOW LAND AND
STREET FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

FROM TUESDAY INTO TUESDAY NIGHT...THERE ARE SEVERAL POSSIBLE
HAZARDS. FIRST OF ALL...AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS
WILL CONTINUE FOR ALL AREAS DURING THE DAY. THE GREATEST RISK FOR
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO AROUND THE SIZE
OF QUARTERS WILL FOCUS SOUTHEAST OF A LINE FROM OSCEOLA TO
HASTINGS NEBRASKA...TO PHILLIPSBURG KANSAS. SECONDLY...A WINTRY
MIX OF SLEET AND LIGHT FREEZING RAIN WILL GRADUALLY OVERSPREAD THE
OUTLOOK AREA FROM NORTHWEST TO SOUTHEAST BEHIND A SHARP COLD
FRONT. ALTHOUGH SIGNIFICANT SLEET AND ICE ACCUMULATIONS ARE NOT
EXPECTED...SLICK SPOTS ON AREA ROADWAYS AND LIGHT ICING MAINLY ON
ELEVATED SURFACES ARE POSSIBLE. IN THE WAKE OF THE COLD FRONT...AT
LEAST A BRIEF PERIOD OF STRONG NORTH WINDS WITH SUSTAINED SPEEDS
TO AROUND 30 MPH AND GUSTS TO AROUND 40 MPH WILL AFFECT THE
OUTLOOK AREA TUESDAY...LIKELY STARTING IN WESTERN PORTIONS OF
SOUTH CENTRAL NEBRASKA BEFORE SUNRISE. TUESDAY NIGHT...ANY
LINGERING SLEET OR FREEZING RAIN WILL TRANSITION TO SNOW...WITH AS
MUCH AS 1 TO 2 INCHES OF SNOW ACCUMULATION POSSIBLE MAINLY WEST OF
A LINE FROM FULLERTON TO RED CLOUD NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING INTO TONIGHT
ACROSS MUCH OF THE OUTLOOK AREA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

PFANNKUCH

The radar

The Grand Island radar (KUEX), 98 km away, was scanning. The volume nearest the first event began at 12:04 UTC.

Open the radar archive at this moment

Event by event

20 hail, 10 thunderstorm wind, 2 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Sherman

When
April 8, 6:00 AM CST to April 9, 6:00 AM CST
Where
Sherman County, 2 mi NW of Rockville
Reported by
CoCoRaHS
Coordinates
41.141, -98.877

A total of 3.61 inches of rain fell. This was a 24-hour rainfall amount as of 7 am CDT. This report was relayed through the Nebraska Rainfall Assessment and Information Network.

Heavy Rain, Greeley

When
April 8, 6:00 AM CST to April 9, 6:00 AM CST
Where
Greeley County, 4 mi E of Scotia
Reported by
CoCoRaHS
Coordinates
41.470, -98.643

A total of 3.41 inches of rain fell. This was a 24-hour rainfall amount as of 7 am CDT. This report was relayed through the Nebraska Rainfall Assessment and Information network.

Hail, Gosper

When
April 8, 8:21 PM CST
Where
Gosper County, 3.74 mi E of Smithfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.570, -99.660

Hail, Dawson

When
April 8, 9:26 PM CST
Where
Dawson County, 2 mi W of Gothenburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.930, -100.188

Hail, Nance

When
April 8, 9:48 PM CST
Where
Nance County, Fullerton
Measured
0.75 in hail
Reported by
County Official
Coordinates
41.370, -97.980

Hail, Dawson

When
April 8, 9:50 PM CST
Where
Dawson County, 4 mi S of Eddyville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.962, -99.630

Hail, Dawson

When
April 8, 10:06 PM CST
Where
Dawson County, 4.9 mi ESE of Sumner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.930, -99.430

No funnels were visible to the spotter.

Thunderstorm Wind, Phelps

When
April 8, 11:20 PM CST
Where
Phelps County, 4 mi SW of Holdrege
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.409, -99.424

A semi tractor trailer was blown over by a severe wind gust.

Hail, Furnas

When
April 8, 11:20 PM CST
Where
Furnas County, Arapahoe
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.300, -99.900

Thunderstorm Wind, Phelps

When
April 8, 11:30 PM CST
Where
Phelps County, Holdrege
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.450, -99.370

A window was blown out and a garage door was removed due to severe wind gusts.

Thunderstorm Wind, Phelps

When
April 8, 11:35 PM CST
Where
Phelps County, Holdrege Arpt
Measured
64 kt (74 mph) measured gust
Reported by
AWOS
Coordinates
40.450, -99.330

Thunderstorm Wind, Phelps

When
April 8, 11:40 PM CST
Where
Phelps County, 10 mi N of Funk
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.615, -99.250

Power poles and wires were down along a county road.

Thunderstorm Wind, Phelps

When
April 8, 11:40 PM CST
Where
Phelps County, 1.26 mi NNE of Holdrege Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.467, -99.323

A large metal outbuilding was destroyed near the intersection of 733 and Q roads. The time of the event was estimated from radar data.

Thunderstorm Wind, Buffalo

When
April 8, 11:54 PM CST
Where
Buffalo County, Kearney
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
40.700, -99.080

This gust was measured from a home weather station.

Thunderstorm Wind, Buffalo

When
April 8, 11:56 PM CST
Where
Buffalo County, Kearney
Measured
61 kt (70 mph) estimated gust
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
40.700, -99.080

Considerable tree damage was reported, including trees blocking roadways. Winds destroyed a mobile home, damaged residence halls on the University of Nebraska-Kearney campus, and also blew part of the roof off the UNK library.

Hail, Kearney

When
April 8, 11:58 PM CST
Where
Kearney County, Wilcox
Measured
1 in hail
Reported by
Public
Coordinates
40.370, -99.230

This report was relayed from the Nebraska Rainfall Assessment and Information Network.

Thunderstorm Wind, Buffalo

When
April 9, 12:02 AM CST
Where
Buffalo County, Kearney
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.700, -99.080

Power was lost in part of the city.

Hail, Buffalo

When
April 9, 12:19 AM CST
Where
Buffalo County, Kearney
Measured
1.75 in hail
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.700, -99.080

Hail, Buffalo

When
April 9, 12:20 AM CST
Where
Buffalo County, Kearney
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.700, -99.080

Hail, Buffalo

When
April 9, 12:40 AM CST
Where
Buffalo County, Kearney
Measured
1 in hail
Reported by
Public
Coordinates
40.700, -99.080

Flood, Howard

When
April 9, 12:45 AM CST to 3:45 AM CST
Where
Howard County, 0.75 mi ESE of St Libory to 1.09 mi SE of St Libory
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.076, -98.357

Water was covering St. Paul Road.

Hail, Adams

When
April 9, 12:47 AM CST
Where
Adams County, Prosser
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.670, -98.570

Hail was ongoing at the time of the report.

Hail, Adams

When
April 9, 12:51 AM CST
Where
Adams County, 3 mi N of (Hsi)hastings Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.643, -98.430

Nickel size hail was mixed in with a few quarter size hail stones.

Hail, Adams

When
April 9, 12:53 AM CST
Where
Adams County, 4 mi N of (Hsi)hastings Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.658, -98.430

This hail was observed at NWS Hastings, NE.

Hail, Hamilton

When
April 9, 1:09 AM CST
Where
Hamilton County, 6 mi W of Giltner
Measured
1.75 in hail
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
40.780, -98.265

Thunderstorm Wind, Kearney

When
April 9, 1:12 AM CST
Where
Kearney County, 2 mi NE of Norman
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.501, -98.753

Hail, Merrick

When
April 9, 1:20 AM CST
Where
Merrick County, 2 mi E of Chapman
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.020, -98.132

Quarter size hail covered the ground.

Hail, Hamilton

When
April 9, 1:20 AM CST
Where
Hamilton County, Phillips
Measured
1.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
40.900, -98.220

Hail, Merrick

When
April 9, 1:30 AM CST
Where
Merrick County, Central City
Measured
1 in hail
Reported by
Public
Coordinates
41.120, -98.000

Thunderstorm Wind, Hall

When
April 9, 1:30 AM CST
Where
Hall County, Alda
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.870, -98.470

The electrical power was out in town.

Hail, Hamilton

When
April 9, 1:38 AM CST
Where
Hamilton County, Marquette
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
41.000, -98.000

Hail, Hall

When
April 9, 1:49 AM CST
Where
Hall County, Alda
Measured
1.25 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.870, -98.470

Hail covered the ground and lasted for about 5 minutes.

Hail, Polk

When
April 9, 2:57 AM CST
Where
Polk County, Osceola
Measured
0.88 in hail
Reported by
County Official
Coordinates
41.180, -97.550

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445608, 445609, 441851, 441855, 441856, 445584, 441857, 445604, 445610, 445605, 445598, 445606, 445607, 445600, 445601, 441859, 445599, 445586, 445587, 445588, 441699, 445589, 445590, 445591, 445585, 445602, 445592, 445595, 445593, 445603, 445594, 445611, 445597.